Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 163, NWS Springfield, MO

May 2, 2003Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2003, 3:56 AM CDT for Shannon County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 3:56 AM CDT (08:56 UTC)
Expired
May 2, 2003, 5:00 AM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Shannon County, MO

The radar

The Springfield radar (KSGF), 178 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WUUS53 KSGF 020856
SVRSGF
MOC203-021000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 AM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND EASTERN SHANNON COUNTY IN MISSOURI

* UNTIL 500 AM CDT.

* AT 352 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST
  OF SUMMERSVILLE TO 8 MILES SOUTHEAST OF WINONA...AND MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   EMINENCE BY 415 AM CDT.

THE TOWNS OF ALLEY SPRING AND WEST EMINENCE ARE ALSO IN THE PATH OF
THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3733 9160 3690 9138 3689 9121 3736 9119

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:41 AM CDT, 15 minutes earlier.

Area forecast discussion, May 2, 3:41 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 AM CDT FRI MAY 2 2003

...MAIN FORECAST CONCERN IS DEALS WITH THUNDERSTORM CHANCES THIS
WEEKEND...

EARLY THIS MORNING THE SURFACE COLD FRONT STRETCHED FROM SOUTHERN
ILLINOIS...THROUGH SOUTHEAST MISSOURI...INTO CENTRAL ARKANSAS.
ISOLATED ELEVATED STRONG TO SEVERE THUNDERSTORMS CONTINUED ACROSS
SOUTH-CENTRAL MISSOURI. RUC BEST LI VALUES IN THIS AREA WERE AROUND
-4.  WILL HOLD ONTO SOME SLIGHT POPS ACROSS THIS REGION DURING THE
MORNING HOURS...AS THE RUC HOLDS ON TO SOME WEAK ELEVATED
INSTABILITY. IN ADDITION...MAY ADD SOME PATCHY FOG FOR THE EARLY
MORNING HOURS. VISIBILITIES ARE DOWN TO 5 MILES IN A FEW LOCATIONS. WITH
ABUNDANT LOW-LEVEL MOISTURE IN PLACE AND LIGHT WINDS SOME AREAS OF
FOG MAY FORM FOR A COUPLE OF HOURS.

NEXT CONCERN IS THE SYSTEM FOR THE WEEKEND.  AN UPPER DISTURBANCE
WILL PUSH INTO THE PLAINS SATURDAY AFTERNOON AND EVENING. THIS
FEATURE WILL INDUCE CYCLOGENESIS ACROSS THE HIGH PLAINS. A WARM
FRONT WILL LIFT TOWARD THE OZARKS REGION AS THIS LOW STRENGTHENS.
BEST 850 MB MOISTURE TRANSPORT STAYS TO THE WEST DURING THE DAY
SATURDAY. THEREFORE...ONLY GOING WITH SLIGHT POPS ACROSS OUR FAR
WESTERN COUNTIES. BY 06Z SUNDAY...ETA SHOWS MOISTURE TRANSPORT
GETTING MUCH STRONGER...WITH THE VECTORS CONVERGING OVER SOUTHWEST
MISSOURI. LOOKS LIKE A CONVECTIVE COMPLEX WILL DEVELOP ALONG AND
NORTH OF THE WARM FRONT. THERE IS SOME POTENTIAL FOR HEAVY
RAINFALL...AS K INDEX VALUES EXCEED 35...AND PRECIPITABLE WATER
VALUES EXCEED 1.5 INCHES.

THUNDERSTORM COMPLEX SHOULD BE EXITING CENTRAL MISSOURI SUNDAY
MORNING. HOWEVER...LEFTOVER CLOUDS COULD WREAK HAVOC WITH THE
TEMPERATURE FORECAST. COOLED TEMPERATURES A FEW DEGREES ACROSS THE
EAST TO ACCOUNT FOR THESE CLOUDS. 850 TEMPERATURES APPROACH 20
DEGREES C ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI...KEPT GOING
FORECAST OF LOWER 80S ACROSS THESE LOCATIONS. THE AREA WILL BE IN
THE WARM SECTOR...AS WARM FRONT LIFTS TO THE NORTH. BIG QUESTION IS
WHETHER WE WILL BE DRY SLOTTED. STRONG CAP LOOKS TO BE IN PLACE FOR
MUCH OF SUNDAY AFTERNOON...UNTIL A STRONG UPPER WAVE HELPS TO ERODE THE
CIN. CAPES OF 2000 TO 3000 J/KG ARE PROGGED FOR THE LATE AFTERNOON
AND EVENING HOURS. LOOKS LIKE SOME DRYER AIR WILL FILTER INTO OUR
WESTERN COUNTIES. THEREFORE...THINKING THE BEST SHOT OF CONVECTION WILL
BE EAST OF SPRINGFIELD.

DID NOT CHANGE MUCH IN THE EXTENDED...EXCEPT FOR ADDING A CHANCE OF
SHOWERS AND THUNDERSTORMS ON MONDAY PER THE LATEST GFS RUN.

.SGF...
MO...NONE.
KS...NONE.

SAW
Hazardous weather outlook, May 1, 8:00 PM CDT, 7 hours 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  BETWEEN NEVADA AND ELDON THROUGH 10 PM...AND SOUTH OF INTERSTATE
  44 UNTIL MIDNIGHT.

  DISCUSSION:

  ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS CENTRAL AND
  FAR SOUTHERN MISSOURI THIS EVENING. LIMITED INSTABILITY WILL
  INHIBIT SEVERE THUNDERSTORM POTENTIAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A WARM FRONT WILL LIFT NORTH INTO THE REGION SATURDAY NIGHT WITH
  WARM AND HUMID AIR SLOWLY CREEPING NORTHWARD INTO THE AREA. A
  STRONG LOW LEVEL JET IS FORECAST TO DEVELOP AND SUPPORT THE
  DEVELOPMENT OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS. LARGE
  HAIL...HEAVY RAINFALL...AND LOCALIZED FLOODING ARE POSSIBLE
  SATURDAY NIGHT.

  ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AS
  THE DRYLINE SURGES INTO A WARM AND VERY UNSTABLE AIRMASS. IT IS
  FAR TOO EARLY TO PINPOINT EXACT THREATS AND LOCATIONS...HOWEVER
  THERE DOES APPEAR TO BE SOME THREAT FOR A SIGNIFICANT SEVERE
  WEATHER OUTBREAK EITHER IN THE OUTLOOK AREA OR NEARBY. EMERGENCY
  MANAGERS AND STORM SPOTTERS SHOULD MONITOR LATER FORECASTS AND
  OUTLOOKS REGARDING THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, May 1, 11:44 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1144 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    NOEL                      MO   .75 INCH HAIL
05/01/03   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1039 PM    PIERCE CITY               MO   1.5 INCH HAIL
05/01/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1102 PM    SARCOXIE                  MO   1 INCH HAIL
05/01/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1108 PM    (UMN)MONETT               MO   1.5 INCH HAIL
05/01/03   BARRY                          HALF DOLLAR SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1132 PM    2 S PENNSBORO             MO   1 INCH HAIL
05/01/03   DADE                           REPORTED BY .
Local storm report, May 2, 1:05 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0105 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    STOTTS CITY               MO   1.75 INCH HAIL
05/01/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1054 PM    (UMN)MONETT               MO   .75 INCH HAIL
05/01/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1214 AM    MORRISVILLE               MO   1.25 INCH HAIL
05/02/03   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 2, 1:07 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0107 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    ANDERSON                  MO   .75 INCH HAIL
05/01/03   MCDONALD                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0618 PM    NOEL                      MO   .75 INCH HAIL
05/01/03   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0704 PM    WHEATON                   MO   .75 INCH HAIL
05/01/03   BARRY                          REPORTED BY PUBLIC.

1039 PM    PIERCE CITY               MO   1.5 INCH HAIL
05/01/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1050 PM    STOTTS CITY               MO   1.75 INCH HAIL
05/01/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1054 PM    (UMN)MONETT               MO   .75 INCH HAIL
05/01/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1102 PM    SARCOXIE                  MO   1 INCH HAIL
05/01/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1108 PM    (UMN)MONETT               MO   1.5 INCH HAIL
05/01/03   BARRY                          HALF DOLLAR SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1132 PM    2 S PENNSBORO             MO   1 INCH HAIL
05/01/03   DADE                           REPORTED BY .

1214 AM    MORRISVILLE               MO   1.25 INCH HAIL
05/02/03   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 2, 3:18 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0318 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 AM    POMONA                    MO   1.75 INCH HAIL
05/02/03   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 10:30 PM CDTSevere Thunderstorm WarningSGFJasper, Newton45 min
May 1, 10:38 PM CDTSevere Thunderstorm WarningSGFLawrence52 min
May 1, 10:44 PM CDTSevere Thunderstorm WarningSGFBarry46 min
May 1, 11:31 PM CDTSevere Thunderstorm WarningSGFDade59 min
May 2, 12:14 AM CDTSevere Thunderstorm WarningSGFGreene, Polk46 min
May 2, 1:24 AM CDTSevere Thunderstorm WarningSGFOregon51 min
May 2, 1:35 AM CDTSevere Thunderstorm WarningSGFOzark55 min
May 2, 2:32 AM CDTSevere Thunderstorm WarningSGFOzark43 min
May 2, 2:38 AM CDTSevere Thunderstorm WarningSGFHowell67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.